Colorado, 2011

High Wind in Colorado, April 9, 2011

April 9, 2011 · NWS GLD · 2 events in 2 counties and zones

Strong southwest winds developed during the afternoon hours, producing wind gusts near 60 mph across Kit Carson and Cheyenne Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong southwest winds developed during the afternoon hours, producing wind gusts near 60 mph across Kit Carson and Cheyenne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 9, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 9, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SAT APR 9 2011

.DISCUSSION...
230 PM MDT SAT APR 9 2011

AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY NEAR LAS VEGAS IS
ADVERTISED TO MOVE INTO NORTHEAST COLORADO SUNDAY MORNING THEN
INTO THE NORTHERN PLAINS SUNDAY NIGHT AND THE GREAT LAKES MONDAY
MORNING. FOR TUESDAY AN UPPER LEVEL RIDGE WILL BE OVER THE AREA
BEFORE MOVING EAST AS UPPER FLOW BECOMES SOUTHWESTERLY. STILL SOME
DISCREPANCY AS TO WHEN THE COLD FRONT MOVES THROUGH WITH THE
NAM/ECMWF SOONEST (EARLY TONIGHT) AND THE SREF/GFS/RUC LATER
(AFTER MIDNIGHT. EITHER WAY THE FRONT WILL BE THROUGH MOST OF THE
AREA BY MORNING WITH MUCH COOLER TEMPERATURES UNDER A CLOUDY SKY.
STILL GONNA ADVERTISE HIGH CHANCE TO LOW LIKELY POPS FOR LIGHT
RAIN AND/OR SHOWERS ACROSS MUCH OF THE AREA ON THE BACKSIDE OF THE
UPPER LOW AND FAVORABLE POSITION TO UPPER JET. PRECIPITATION
CHANCES SHOULD END PRETTY QUICKLY FROM WEST TO EAST SUNDAY NIGHT.
HIGH TEMPERATURES WILL REBOUND BACK INTO THE MID 60S MONDAY AND
MID 70S TO NEAR 80 TUESDAY. BREEZY TO WINDY NORTHWEST WINDS
EXPECTED MONDAY AFTERNOON WITH BREEZY TO WINDY SOUTH/SOUTHWEST
WINDS TUESDAY AFTERNOON.

WEDNESDAY-SATURDAY...ANOTHER WEATHER SYSTEM MOVES THROUGH THE AREA
WEDNESDAY AND THURSDAY LEADING TO THE NEXT CHANCE OF PRECIPITATION.
COOLER AIR MOVES IN AS WELL WITH WEDNESDAYS TEMPS FALLING TO NEAR
60 ACROSS FAR EASTERN COLORADO...MID 70S ACROSS THE FAR EAST AND
SOUTH. FURTHER COOLING THURSDAY WITH 55-60 ACROSS THE AREA AND
GUSTY NORTH TO NORTHWEST WINDS. FOR FRIDAY AND SATURDAY
TEMPERATURES WARM BACK INTO THE 60S WITH A FEW 70S POSSIBLE...MAINLY
SATURDAY ACROSS THE SOUTH. IT ALSO APPEARS TO BE DRY.

007

&&

.AVIATION...
1128 AM MDT SAT APR 9 2011

VFR CONDITIONS EXPECTED THROUGH THE PERIOD FOR KGLD AND KMCK. WARM
FRONT HAS CLEARED KGLD AND WILL CLEAR KMCK THIS AFTERNOON. SOUTH TO
SOUTHWESTERLY SURFACE WINDS GUSTING OVER 30KTS WILL OCCUR THROUGH
MUCH OF THE PERIOD.

024

&&

.FIRE WEATHER...
230 PM MDT SAT APR 9 2011

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON.
SOUTHERLY WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE. AS
AFTERNOON TEMPERATURES WARM TOWARD 80 DEGREES RELATIVE HUMIDITY
WILL DROP BELOW 15 PERCENT.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     KSZ001>003-013>015-027>029-041-042.

NE...RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
     080.

CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, Apr 9, 2:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT APR 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
325 PM MDT SAT APR 9 2011 /425 PM CDT SAT APR 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD RED FLAG CONDITIONS WILL CONTINUE THROUGH 8 PM MDT.
EXTREME FIRE DANGER IS BEING OBSERVED. ANY FIRES THAT DO DEVELOP
WILL BE NEARLY IMPOSSIBLE TO CONTAIN. OUTDOOR BURNING SHOULD BE
AVOIDED.

SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
THROUGH 8 PM MDT AS WELL. WIND ADVISORIES AND HIGH WIND WARNINGS
ARE IN EFFECT. AREAS OF BLOWING DUST WILL BE POSSIBLE AT TIMES
REDUCING VISIBILITIES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN
GUSTS OF WIND WHICH COULD RESULT IN LOSS OF VEHICLE CONTROL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH WILL BE COMMON SUNDAY BEHIND A COLD FRONT.

EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 9, 2:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     NON-TSTM WND GST SEIBERT                 39.30N 102.87W
04/09/2011  M62 MPH          KIT CARSON         CO   MESONET

&&

024

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
April 9, 3:00 PM MST to 4:00 PM MST
Where
Cheyenne County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

High Wind, Kit Carson County

When
April 9, 3:00 PM MST to 4:00 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284958, 284959.